In this section
For 24 hour advice, contact Victorian Poisons Information Centre 131126
Symptom onset is usually within 4 hours for standard release preparations and up to 8 to 13 hours following sustained-release or enteric-coated formulations.
Clinical features include nausea, vomiting, drowsiness, ataxia, seizures, coma and life-threatening arrhythmias. Monitoring of drug concentrations can be helpful, particularly if the case of larger ingestions. Bone marrow suppression may occur after 3 to 5 days after massive ingestion.
All children with deliberate self-poisoning or significant (> 100mg/kg OR 50 mg/kg more than the child’s usual single therapeutic dose) accidental ingestion
Any symptomatic child
Acute ingestion of unknown quantity
Any child where the developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.
Intentional overdose or accidental
Sodium valproate dose-response relationship:
Co-ingestants e.g. paracetamol
Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc.)
Consider the possibility of co ingestions, either accidental or deliberate
ECG: initially and repeat at 6 hours until normal.
Sodium valproate serum concentration (in children with ingestion of > 200mg/kg, unknown amount or significant symptoms)
Blood glucose concentration
Paracetamol concentration in all intentional overdoses
Children Requiring Treatment
All cases of ingestions > 400mg/kg should be discussed with a toxicologist early in regards to decontamination
Mild symptoms (e.g. ataxia, GIT symptoms)
Moderate-to-severe or persistent symptoms after 6 hours of observation OR ingestions > 400mg/kg (e.g. Depressed conscious state or cardiac arrhythmias)
Admission should be considered for all children and young people with an intentional overdose or in children with persisting symptoms after 6 hours observation.
If ingestion of >1g/kg sodium valproate or valproate serum concentrations > 6000 micomol/L, the child should be transferred to an intensive care unit with dialysis facilities.
Consult Contact Victorian Poisons Information Centre 131126 for advice
Children with severe symptoms with the potential to require intensive care review
For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.
Period of observation as above
For deliberate ingestion a risk assessment should indicate that the child is at low risk of further self-harm in the discharge setting
prevention for children Parent
Victorian Poisons Information Centre: 13 11 26 www.austin.org.au/poisons
Intentional self –harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320
Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685
Last updated January 2018